Log in
British Lung Foundation
39,915 members46,815 posts

Medication side effects

After reading a post put up around 2 months ago regarding medications and side effects , I had to also add a comment regarding this topic, this is from my own experiences when medication side effects /adverse reactions was brought up by myself to either a doctor , nurse , consultant etc

My partner suffered unnecessary with the large number of medications he was prescribed for a condition that was mild which in fact made it worse he was then prescribed additional medications for side effects he experienced from taking this medication in which he got additional problems that he never had before.

On every medication leaflet it clearly states to report any side effects listed or not listed to the prescribing doctor and to report it.

The problem was after reporting the problems experienced only after this medication was given and clearly listed as a side effect on the leaflet the doctor dismisses what you have said and says you must keep taking the medication, no alternative offered just take all the medication prescribed and basically ask no questions again.

I watched my partner destroy himself with these medications as he feared he would be seriously ill if he did not take them, he died soon after

13 Replies
oldestnewest

So sorry for your loss Chrystal 😢

I usually say it is ok if the benefits outweigh the side effects..which isn’t always the case of course..

Wishing you well x

Fran

1 like
Reply

So sorry for your loss Chrystal so very sad. Majt 🍃

1 like
Reply

I'm so sorry for your loss .💔💔💔 Love Babs

1 like
Reply

What a tragic story, chrystal12. What an important warning for all of us. You have been very brave to post it.

I've been lucky enough to find the senior GP at my doctor's practice, who doesn't take fools lightly, and is very happy to take me off any meds if there is a practical alternative. Hence his suggestion to lose weight to reduce my blood pressure despite being a healthy weight, because I get awful side effects from most of the blood pressure reduction tablets. And yes, it has worked!

3 likes
Reply

Thank you Chrystal for posting this. It was very brave of you and I am very sorry about your partner's death. I have had some very bad experiences with the medication given, one which was particulary dangerous. Like you said the Doctors don't seem that bothered, nor read your notes that well as one keeps having to inform different doctors of the side effects one has experienced. I don't believe in continuing medication if it is going to damage other bits of my mind and body and yes I have argued the case with several different doctors and lung consultants.

Do take care, you must have had a dreadful time.

3 likes
Reply

Thank you for your response, I'm glad you are receiving the right treatment that suits you, you are correct in stating some medications are extremely dangerous I found that especially with the medication digoxin which my partner was given along side rivaroxaban and verapamil all from the reactions caused by levothyroxine, that was some of the meds he was on many many medications , I understand some medications suit some people but the health profession has a one size fits all attitude , thank you once again for your comment and to all the other people who have kindly replied

Reply

Sorry to hear of your sad loss due to what you feel were drug side effects. It is true that many doctors do not take patients seriously when they report side effects, which is very bad practice. However doctors do not always have knowledge of every side effect, but should treat every individuals report on individual patient reaction. I recall once being told no it does not do this it is a safe drug when in fact the details were in the book the drs use to check these facts. None of this helps you, and I am sure you will always wonder whether if the dr had listened and acted would things have been different. I hope as you took time to tell us that people will listen and not let their drs fob them off with excuses. My doctor listens to me in respect of drugs now. Take care try to keep the best memories of your partner to help you go forward, my heart goes out to you xx

2 likes
Reply

Hi I am so sorry to read your experience. I react to a lot of medications and luckily I had a doctor who listened to me and would find an alternative. If I react badly I stop taking the medication. Unfortunately my lovely doctor was retiring, the first doctor I saw poo poo what I was telling him. I have changed my doctor again (recommended by my old doctor) as yet I haven’t seen her. However if she doesn’t listen I will change again. I think some of these doctors act like little Gods. Whenever I’m given a new medication if I start to react I stop taking it, research it then visit the doctor with a printout of the information I have found. We are all different and most of us know our body and I believe all doctors should listen to the patient. Barbs x

4 likes
Reply

So very sorry to know about your loss.

I don't know why (some) doctors are so dismissive of side effects. "Oh it's just the side effects, it's to be expected" as if it's somehow something other, separate, unrelated to us, just a list on paper. Like there's not enough to cope with already. Even when the side effects aren't life threatening they can still be detrimental to our health in that they add new ailments or problems or things to deal with.

1 like
Reply

I to had a problem with side affects to medication I had terrible headaches and unexplained bruising I was told to take Paracetamol and carry on I decided to leave off the tablets and am much happier

1 like
Reply

The worst I had, was a pain management medication. I can't remember what it was called, it was in liquid form and in a higher dose is used to treat epilepsy. Within 3 months I'd put on so much weight I couldn't fit in to any of my clothes. I was being sick all the time. It totally messed with my memory and made me feel spaced out all the time until I felt like I was outside of myself watching myself. Thankfully I was changed onto something else although that too had horrendous side effects. A couple of years ago, like you, I decided to stop taking that too.

3 likes
Reply

The meds I was on was Montelukast which gave me brain fog and terrible headaches would rather cope with the cough

1 like
Reply

Was the drug Lyrica?

Reply

You may also like...